Can hormone therapy cause muscle loss?

I am currently undergoing hormone therapy with leuprolide (Lupron) injections to shrink an enlarged prostate. I believe I’ve noticed some muscle loss. Is this possible?

Marc Garnick, M.D., Editor in Chief of Harvard Medical School’s Annual Report on Prostate Diseases, says:

Muscle loss (and an increase in body fat) is a common side effect of hormone therapy. Hormones tamp down the production of testosterone, a male hormone that plays a role in developing and maintaining muscle mass. (Hormone therapy can also lead to bone loss, so be sure your doctor is on the lookout for osteoporosis.) I recommend regular exercise to my patients, as it may help stave off muscle and bone loss and limit changes in body composition. One thing to look forward to: these side effects will gradually diminish when you stop hormone therapy.

SOURCE: Amory JK, Wang C, Swerdloff RS, et al. The effect of 5-Alpha-Reductase Inhibition with Dutasteride and Finasteride on Semen Parameters and Serum Hormone in Healthy Men. Journal of Clinical Endocrinology and Metabolism 2007;92:1659–65. PMID: 17299062.

Originally published April 2009; last reviewed March 22, 2011.

Post a Comment

This blog aims to provide reliable information as well as healthy dialog about the topics covered. We reserve the right to remove comments for any reason, particularly those that do not relate directly to the contents of this post, are commercial in nature, contain objectionable or inappropriate material, or otherwise violate our Privacy Policy. Comments on this blog do not represent the views of our editors or Harvard University, and have not been checked for accuracy. All comments submitted to this site become the non-exclusive property of Harvard University.